How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18452
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

I accidently gave my 5 year old son Benylin Cough and chest

Customer Question

I accidently gave my 5 year old son Benylin Cough and chest congestion extra strength.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. D. Love replied 2 years ago.
What dose was given?
Customer: replied 2 years ago.

teaspoon

Expert:  Dr. D. Love replied 2 years ago.
A single dose of the Benylin Cough and Chest Congestion Extra Strength is usually not an issue.

Two of the ingredients in the product are readily available in other products that are intended for children - the guaifenesin and dextromethorphan. However, one teaspoon of this product is about twice the amount that would be the usual dose for a 5 year old. The third ingredient, menthol, is not recommended to be taken orally for children, but at the concentration in this product, it is more of an issue with multiple dosing. Higher single doses could also be an issue, but generally at a higher concentration than is in this product.

If the menthol were to cause a problem, it would be manifested either as drowsiness or difficulty breathing. If he does not develop any symptoms, then there is no reason for concern, but if he starts having any symptoms, he should be seen emergently. Of course, he should not be given any further doses of the product.

If I can provide any further information, please let me know.